Abstract: FR-PO021

Tyrosine Kinase Inhibitors: Need Not Be TMA!

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Lam, Franklin, None, Providence, Rhode Island, United States
  • Jacobs, Apryl, Albany Medical Center, Albany, New York, United States
  • Foulke, Llewellyn A., Albany Medical Center, Albany, New York, United States
  • Bilal, Anum, AMC, Albany, New York, United States
  • Mehta, Swati, Icahn school of medicine at Mount Sinai, Rensselaer, New York, United States
  • Salman, Loay H., Albany Medical College, Albany, New York, United States
  • Hongalgi, Krishnakumar D., None, Providence, Rhode Island, United States
Background

Multi-targeted receptor tyrosine kinase inhibitors (TKIs) are considered the standard of care for renal cell carcinoma (RCC). Few reports have raised concern for nephrotoxicity (NT) with TKIs. We report a case of biopsy-proven acute interstitial nephritis (AIN) after sunitinib use.

Methods

A 69-year-old male with stage IV left clear cell RCC began sunitinib 50 mg daily with baseline SCr of 1.0 mg/dL and BUN of 18 mg/dL. On day 18 of the sunitinib dosing cycle, the patient presented with a three-day history of hematuria, non-oliguric AKI with SCr of 2.7 mg/dL and BUN of 39 mg/dL, and other electrolytes within normal limits. Sunitinib was held upon admission but the patient subsequently required renal replacement therapy (RRT) for worsening acute renal failure (ARF). Thrombocytopenia developed, but hematuria occurred intermittently.

Results

Renal biopsy was performed on hospital day six, which confirmed AIN with extensive interstitial inflammation, frequent eosinophils and interstitial edema. No endothelial swelling, loss of endothelial fenestration, subendothelial widening, abnormal glomerular basement membrane thickness, or evidence of thrombotic microangiopathy (TMA) was seen. Renal function partially improved with prednisone and intermittent hemodialysis (HD) and he was discharged 32 days later on weekly HD.

Conclusion

AIN is a common cause of renal failure and is seen in as many as 15% of renal biopsies performed as part of the work up for ARF. Sunitinib is rarely associated with NT, although there are multiple reports of sunitinib-induced TMA. There are only few case reports of TKI-associated, biopsy-proven AIN to our knowledge to date. Our patient’s AIN was consistent with sunitinib use and other causes were ruled out. This report highlights the importance of recognizing AIN as one of the differential diagnoses in a patient receiving sunitinib who develops AKI and thus vigilant renal monitoring is required during TKI use.